I Inject Lantus once every 24 hours. I had trouble with high post-breakfast highs and finally figured out a way to to solve it by timing my insulin injection to match my particular need. I’m not suggesting what I am about to describe is right for most. But it may be right for some, and more importantly, it illustrates some general principles that may help match your basal timing to your particular needs.
My problem was the my breakfast post-prandial glucose was always above 180, even if my fasting glucose was 75, regardless of how light or low carb a breakfast I ate. Then I read that Lantus takes four hours to start lowering glucose, and that it often lasts less than 24 hours, sometimes as little as 20 hours.
My first attempt was (at my doctor’s suggestion) to move my injection to nightime. This did lower my post-prandial glucose, at the expense of nightime lows in the 60s. My second attempt was splitting my dose into two injections, morning and night. Nightime lows again and high morning numbers. So I looked at the numbers again - Lantus lasting as little as 20 hours, and taking four hours to lower blood sugar. And I realized that as an older guy, I have to get up about two every morning for the usual reason that gets older guys up at night. So as long as I’m up in the middle of the night, why don’t I take my insulin then, at two am. Worked for me. No night time lows. No post-breakfast highs. The main point here is that if you have this type of problem - highs at one meal but not at others. look at the timing of your basal. Especially check if your basal is something that lasts less than 24 hours, and check how long it takes your basal to actually lower blood sugar, as opposed to how soon it hits the bloodstream. This kind of timing is very individual, but there may be something on these lines (probably not 2AM) that will work for you.
Split the dose and you may find it much easier to get the basal to match you lifestyle and not have me to create a lifestyle driven by the insulin. Lantus is a challenge if your basal need at varied during the day and night, it does not cover 24 hours.
@GarLipow My experiences when I was on Metformin and once per day Lantus was nocturnal hypos. This graph is comparing NPH insulin and Lantus Glargine. The lower line is Lantus. Notice it takes time to rise. While the graph end at 24 hours, I suspect that the base level of Lantus continues for a while, during the first hours after the next injection. For this reason it is necessary to give the injections exactly 24 hours apart. This should give a flatter level of basal insulin.
Now look at the point in the graph of about 6 hours. There you will see a small rise above the nominally flat line. When I was taking Lantus before bedtime, 6 hours later I would wake with a hypo. I am not suggesting that you do this on your own, but check with your doc. I began splitting the dose into 2 doses, 2/3rd at bedtime and 1/3rd 12 hours later. This resolved the nocturnal hypos.
You might do better on Tresiba insulin… It has a much longer lifetime - up to 42 hours. It is still injected once daily, but it is supposed to maintain a consistent basal insulin better than Lantus. Tresiba comes as u-100 and u-200. The u-200 would be good if you are taking large doses. Again check with your doc.
One other thing to consider, this has to do with your blood glucose management. Insulin resistant type 2 DM is a progressive disease. Often in the early stages it is possible to gain good BG management with diet and exercise. For some this may work for their lifetimes.
The progression comes from the decking in the overworked insulin secreting Beta cells. First they cannot secrete enough insulin to reduce BG. Then they start dying off from excess work.
For this reason there are T2DMs like myself who are on MDI (multi daily injections) using both a long insulin like Lantus and a rapid before meals like Novolog, or using a pump with a rapid insulin continuously metering smalll amounts of rapid insulin to cover basal needs.The person then commands the pump to deliver a bolus doses for meals.
I am not suggesting that this is where you are. That is something to discuss with your doc.
One last thing, we are not cookie cutter people. There are guidelines for therapy, but each individual will need their therapy tweaked to work for them. This is especially true for those with high insulin resistance. Insulin resistance can vary from near normal insulin sensitivity to high resistance. This means we have to be constantly vigilant.
EDIT BECAUSE I FORGOT TO PASTE THE GRAPH - BIG DUH!
Thanks for the replies. While anyone making changes should always consult a physician, what I shared did work for me (changing my insulin timing). When I started doing this my Lantus dose was up to 300 units a day. Today my Lantus dose is 3 units per day. When I started I had ballooned to 276 pounds; the high insulin dose made losing weight even harder than it already was. For the past six weeks I have been below 155 which was weight goal for me. The point is not the particular time that worked for me (2Am), but that insulin timing can make a big difference. In terms of Lantus it is worth considering that does not last 24 hours - more like 20-22 hours. And it takes 4 hours after injection to actually start lowering blood sugar noticeably, even though it hits your bloodstream very quickly. This kind of thing should only be done in consultation with a medical provider. In my case it took days to make the timing change, because my doctor said “only change by half an hour at a time, then wait 24 hours until the next half hour timing shift.” And I’m sure the other things people suggest, such as splitting your dose unevenly by only an hour will work in cases where this won’t. It is just an additional possibility to consider when nothing else works. In the UK, I understand, it is not uncommon for provider to suggest night rather than morning insulin for those starting on injected basal insulin for the first time.